Drug Interaction Warning. Roche Laboratories Inc. has issued a “Dear Health Care Provider” letter to communicate an important drug interaction warning for saquinavir/ritonavir, used as part of combination therapy for treatment of HIV infection:
DRUG-INDUCED HEPATITIS WITH MARKED TRANSAMINASE ELEVATIONS HAS BEEN OBSERVED IN HEALTHY VOLUNTEERS RECEIVING RIFAMPIN* 600 MG ONCE DAILY IN COMBINATION WITH RITONAVIR 100 MG/SAQUINAVIR 1000 MG TWICE DAILY (RITONAVIR BOOSTED SAQUINAVIR).
As a result of high incidence of hepatotoxicity in a Phase I, randomized, open-label, multiple-dose clinical pharmacology study in healthy volunteers, Roche now advises prescribers that:
Rifampin SHOULD NOT be administered to patients
Rifampin SHOULD NOT be administered to patients also receiving saquinavir/ritonavir (ritonavir boosted saquinavir) as part of combination antiretroviral therapy (ART) for HIV infection.
Roche is collaborating closely with the U.S. FDA (Food and Drug Administration) on this issue, and appropriate changes to the package insert will be made as soon as possible.
*Rifampin is known as Rifampicin outside of the U.S.